Hail, Thayer
- When
- June 16, 6:27 AM CST
- Where
- Thayer County, 3 mi W of Hebron
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 40.170, -97.637
Severe hail occurred just after sunrise and then again very late in the afternoon on this Monday. Between 6:00 and 9:00 am CDT, a broken arc of elevated thunderstorms developed from near Broken Bow southeastward to Hebron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe hail occurred just after sunrise and then again very late in the afternoon on this Monday. Between 6:00 and 9:00 am CDT, a broken arc of elevated thunderstorms developed from near Broken Bow southeastward to Hebron. This line of storms lifted northeastward and exited into eastern Nebraska by mid-morning. Penny to nickel size hail was reported with several of these storms. However, hail up to the size of golf balls occurred with storms near Hebron and York. Late in the afternoon, a small, isolated thunderstorm formed over Buffalo county, tracked across northwestern Hall county, and dissipated shortly after entering southern Howard county. This storm produced quarter size hail near Dannebrog.
The morning storms developed north of a warm front. This front lifted north through South Central Nebraska during the day and the afternoon storm formed in the warm sector, just ahead of a the lee-side trough which had advanced eastward. The morning storms developed along the leading edge of the instability gradient, with MLCAPE rapidly increasing to 2000 J/kg. By late afternoon, MLCAPE in the warm sector was nearly 4500 J/kg. Effective shear was more than 40 kts in the morning and it decreased to around 30 kts in the afternoon. At the upper-levels, west-southwest flow encompassed the Lower 48, with a trough over the West and a ridge over the East. There was no substantial forcing aloft, suggesting the morning storms were driven by the processes associated with the low-level jet, while the very isolated afternoon activity was associated with daytime heating and convergence along the surface trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 4:39 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
539 AM CDT MON JUN 16 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT MON JUN 16 2014
THE SHORT TERM PERIODS ARE COMPLICATED WITH THUNDERSTORM DEVELOPMENT
POSSIBLE EARLY THIS MORNING...WITH CONVECTIVE POTENTIAL AND
SEVERE WEATHER CONCERNS LASTING THROUGH TONIGHT. ALSO SOUTHERLY
WINDS ARE EXPECTED TO REACH ADVISORY CRITERIA IN OUR SE ZONES.
THE PATTERN ALOFT FEATURED SOUTHWESTERLY FLOW ACROSS THE INTERIOR
CONUS...WITH AN UPPER LOW PRESSURE SYSTEM LOCATED IN BRITISH
COLUMBIA WITH THE TROUGH EXTENDING SOUTH INTO THE INTERMOUNTAIN
WEST. AT THE SURFACE...LOW PRESSURE WAS CENTERED IN EASTERN CO AND
MOISTURE WAS SURGING NORTHWARD IN SOUTHERLY LLVL FLOW WITH DPS IN
THE MID/UPPER 60S REACHING THE NEB/KS STATELINE AS OF 08Z. SPC
MESO PAGE INDICATES MUCAPES OF 2000 J/KG WORKING NORTHWARD TO OUR
SOUTHERN ZONES...BUT SO FAR CAP HAS HELD. AS WE HEAD TOWARD
DAYBREAK WITH THE INCREASING LLVL JET AND STRONG WAA AND AS CAP
WEAKENS...THUNDERSTORM DEVELOPMENT IS POSSIBLE. STILL MONITORING
TRENDS CLOSELY...BUT IF STORMS CAN GO...CONDITIONS WILL BE
FAVORABLE FOR SEVERE THUNDERSTORMS AS INSTABILITY IS PROGGED TO
INCREASE TO AROUND 4000 J/KG AND SHEAR WILL BE ON THE ORDER OF 40
TO 50KTS. IF STORMS DEVELOP...THE MAIN HAZARDS FROM THE STORMS
WILL BE THE POTENTIAL FOR LARGE HAIL OF GOLF BALL SIZE OR GREATER
AND DAMAGING WINDS OF 60 MPH. MODELS ARE INCONCLUSIVE ON HOW
WIDESPREAD AND HOW LONG CONVECTION MAY LAST...WITH THIS INITIAL
ROUND EXPECTED TO LINGER TO LATE MORNING OR NEAR MID DAY. THE
CONVECTION AND ASSOCIATED CLOUD COVER MAY IMPACT HIGH TEMPS TODAY
AND HAVE ADJUSTED READINGS DOWN A FEW DEGREES.
AS THE AFOREMENTIONED UPPER LOW PRESSURE SYSTEM MOVES INTO THE
PACIFIC NW...THE SFC LOW PUSHES NORTHEASTWARD WITH THE DRY LINE
ADVANCING EASTWARD INTO OUR WESTERN CWA THIS AFTN. UNCERTAINTY
EXISTS ON WHETHER DRY LINE WILL BE ACTIVE FOR CONVECTION WITH A
STRONGER CAP IN PLACE. IF CONVECTION CAN GO IN VICINITY OF DRY
LINE/SFC LOW OR POTENTIALLY ANY RESIDUAL OUTFLOW
BOUNDARIES...ANOTHER ROUND OF TSTMS AND POTENTIAL FOR SEVERE
WEATHER WILL CONTINUE INTO THE EVENING. BY LATER TONIGHT THE
CONVECTION IS EXPECTED TO SHIFT EAST/NORTHEASTWARD ON THE NOSE OF
THE LLVL JET.
ANOTHER CONCERN TODAY IS THE DEVELOPMENT OF STRONG SOUTH WINDS
ACROSS OUR SOUTHERN ZONES IN A TIGHT GRADIENT AND DEEP MIXING
AHEAD OF THE APPROACHING DRY LINE. MODEL FORECAST SOUNDINGS
INDICATE DEEP MIXING WELL ABOVE H7 IN OUR SE KS ZONES...WITH
WINDS AT THE TOP OF THE LAYER AVERAGING OVER 40KTS AND WILL ISSUE
A WIND ADVISORY FOR THIS AREA.
LOW TEMPS TONIGHT WILL BE DEPENDENT ON DRY LINE POSITION...WITH THE
DRIER AIR WORKING INTO OUR WEST/NORTHWEST ZONES WHILE MOISTURE RICH
DPS REMAIN HIGH IN THE SOUTHEAST.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 405 AM CDT MON JUN 16 2014
PRIMARY FORECAST CONCERN THROUGH THE LONG TERM LIES WITH
THUNDERSTORM CHANCES.
MODELS IN GOOD AGREEMENT AT THE START OF THE LONG TERM
PERIOD...TUESDAY MORNING A LARGE AREA OF UPPER LEVEL LOW PRESSURE IS
EXPECTED TO BE IN PLACE OVER THE OR/ID/WA BORDER AREA...WHILE HIGH
PRESSURE IS SET UP OVER THE SERN CONUS...LEAVING THE PLAINS UNDER
SOUTHWESTERLY FLOW. THERE DOESNT LOOK TO BE ANY SIGNIFICANT CHANGES
IN THIS PATTERN THROUGH DAYTIME HOURS AND EVEN INTO TUESDAY
NIGHT...WITH THE UPPER LEVEL LOW EXPECTED TO HAVE SHIFTED EAST INTO
ERN MONTANA BY 12Z WEDNESDAY. KEPT THE FORECAST THROUGH THIS TIME
FRAME DRY...THOUGH THERE IS A HINT FROM A FEW MODELS OF SOME
ISOLATED ACTIVITY LATE TUES AFTN/EARLY EVENING IN THE WEST ALONG A
SFC DRY LINE. AT THIS POINT...THINK THAT OVERALL FORCING IS ON THE
WEAKER SIDE...AND THAT CAPPING WILL BE ENOUGH TO KEEP THINGS
DRY...BUT WILL BE SOMETHING TO MONITOR IN UPCOMING MODEL RUNS. AT
THE SURFACE...AT TIMES GUSTY SOUTH WINDS ARE EXPECTED...ESP ACROSS
THE CENTRAL/ERN PORTION OF THE CWA...AS SURFACE LOW PRESSURE SITS
OVER WRN NEB. WRN PORTIONS OF THE CWA WILL BE CLOSER TO THE SFC LOW
AND ACCOMPANYING BOUNDARIES...SO OVERALL SHOULD SEE LOWER WIND
SPEEDS THAN THE EAST. TUESDAY IS LOOKING TO BE WARMEST DAY OF THE
LONG TERM PERIOD...WITH INCREASED MIXING POTENTIAL AND WARMER TEMPS
ALOFT...BUMPED UP HIGHS A TOUCH TO THE MID/UPPER 90S.
LOOKING TO WEDNESDAY THROUGH THURSDAY...THIS TIME FRAME BRINGS THE
NEXT BEST CHANCE FOR PRECIP TO THE CWA...MAINLY WED EVENING/NIGHT.
MODELS CONTINUE TO SHOW THE MAIN UPPER LEVEL FEATURE BEING THAT LOW
PRESSURE SYSTEM OVER THE NRN ROCKIES WHICH CONTINUES TO SLOWLY DRIFT
EAST...AND EVEN BY 12Z THURSDAY HAS NOT MADE ITS WAY OUT OF MONTANA.
THE MAIN CONCERN WILL BE A PIECE OF SHORTWAVE ENERGY/TROUGH AXIS
ROUNDING THE BASE OF THE LOW AND SWINGING THROUGH THE PLAINS.
EXPECTING AT LEAST THE FIRST HALF OF THE DAY WEDNESDAY TO BE
DRY...WITH THUNDERSTORM CHANCES STARTING TO PICK UP LATE IN THE
AFTERNOON AS THE SFC DRY LINE MOVES INTO WRN PORTIONS OF THE CWA.
HOW LONG THE CAP CAN HANG ON WILL DICTATE HOW MUCH ACTIVITY THERE IS
PRIOR TO 00Z...MOST MODELS HAVE VERY LITTLE GOING ON...THE EXCEPTION
IS THE NAM WHICH IS MORE ROBUST WITH ITS DEVELOPMENT. AT THIS POINT
ONLY GOING WITH SLIGHT CHANCE POPS IN THE AFTERNOON...THE BETTER
CHANCES ARE EXPECTED TO COME POST-00Z...THE BETTER LIFT WITH THE
TROUGH AXIS IS MOVING IN...SHOULD SEE AN INCREASING LLJ...AND AN
ADDITIONAL FOCUS ARRIVES WITH THE SFC COLD FRONT PUSHING FROM THE
WEST. KEPT THE BETTER POPS ACROSS ROUGHLY THE NRN HALF OF THE
CWA...WITH CAPPING CONTINUING TO POTENTIALLY BE AN ISSUE FOR
THUNDERSTORM DEVELOPMENT ACROSS THE SRN HALF. DEEP LAYER SHEAR AHEAD
OF THE SFC COLD FRONT ISNT THE GREATEST...BUT WITH THE INSTABILITY
EXPECTED TO BE PRESENT WILL RESULT IN A COMBO SUFFICIENT FOR THE
POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS...AND THE ENTIRE CWA
CURRENTLY SITS IN THE SLIGHT RISK AREA OF SPCS DAY 3 OUTLOOK.
OTHERWISE...CENT/ERN PORTIONS OF THE CWA WILL CONTINUE TO SEE GUSTY
S WINDS...AND HIGHS ACROSS THE CWA ARE EXPECTED TO REACH TO NEAR
90/LOWER 90S. MAY SEE SOME LINGERING THUNDERSTORM ACTIVITY INTO
THURSDAY MORNING...WITH THE AFTERNOONS LIKELY DRY FOR MOST
LOCATIONS...AS THE BETTER PRECIP CHANCES START PUSHING SOUTH...BUT
THOSE CHANCES WONT BE TOO FAR SOUTH...AND ACTUALLY HAVE SOME VERY
LOW POPS LINGERING IN THE SOUTH INTO THURSDAY EVENING/NIGH. NOT A
LOT OF CONFIDENCE IN THOSE CHANCES...BUT COULDNT COMPLETELY RULE IT
OUT.
FRIDAY THROUGH SUNDAY...MODELS SHOWING A SOMEWHAT MESSY ZONAL UPPER
LEVEL PATTERN SETTING UP ACROSS THE REGION...AS THAT UPPER LEVEL
SYSTEM WHICH HAD BEEN OVER THE NRN ROCKIES FINALLY PUSHES FURTHER
EAST INTO THE GREAT LAKES REGION. CONFIDENCE IS NOT HIGH...AS
PLENTY OF UNCERTAINTY EXISTS WITH THE MODELS...BUT THERE IS A CHANCE
OF A COUPLE DISTURBANCES PASSING THROUGH THE PLAINS...BRINGING THE
POTENTIAL FOR ADDITIONAL THUNDERSTORM CHANCES. POPS WILL REMAIN LOW.
TEMPS THROUGH THIS PERIOD ARE A TOUCH COOLER...RANGING FROM THE MID
80S NORTH TO NEAR 90 IN THE SOUTH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 534 AM CDT MON JUN 16 2014
TRICKY TAF PERIOD WITH IFR TO LIFR CIGS DEVELOPING WHICH IS NOT
HANDLED VERY WELL BY MODELS. HAVE SOME GENERAL MVFR CIGS FOR A FEW
HOURS THIS MORNING WITH CIGS INCREASING DURING THE DAY.
ALSO...CONVECTION WAS INITIALLY FORECAST TO DEVELOP BY NOW AND
THIS HAS YET TO HAPPEN BUT STILL BELIEVE ISOLATED TO SCATTERED
STORMS ARE POSSIBLE TODAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS AND WITH STRONG MID LEVEL WAA. OTHERWISE...LOOK FOR AN
INCREASING SOUTHERLY WIND BY MID DAY WITH WIND GUSTS TO 30KTS.
WINDS WILL REMAIN STRONG/GUSTY THROUGH THE AFTERNOON BEFORE
SUBSIDING DURING THE EVENING.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ007-018-019.
&&
SHORT TERM...FAY
LONG TERM...ADO
AVIATION...FAYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 423 AM CDT MON JUN 16 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 423 AM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY AND INTO THE FIRST PART OF THE EVENING. IF THUNDERSTORMS DEVELOP...CONDITIONS WILL BE FAVORABLE FOR SEVERE WEATHER. THE MAIN HAZARDS FROM THE STORMS WILL BE LARGE HAIL OF GOLF BALL SIZE OR GREATER...AND DAMAGING WINDS OF 60 MPH. A WIND ADVISORY IS IN EFFECT TODAY FOR LOCATIONS SOUTH OF A LINE FROM OSBORNE TO MANKATO KANSAS. SOUTH WINDS WILL AVERAGE 25 TO 35 MPH AND GUST TO 45 MPH. MINOR FLOODING WILL CONTINUE ALONG THE PLATTE RIVER...UPSTREAM OF COZAD. A FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING...THUNDERSTORM CHANCES RETURN TO THE ENTIRE OUTLOOK AREA. THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TO BE ON THE STRONG TO SEVERE SIDE...MAINLY LATE WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL NEAR THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS NEAR 60 MPH ARE THE PRIMARY HAZARDS. PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY TODAY AND INTO THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
635 AM CDT MON JUN 16 2014
NEZ039-040-046-161200-
GREELEY NE-VALLEY NE-SHERMAN NE-
635 AM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY...SOUTHERN
VALLEY AND SHERMAN COUNTIES UNTIL 700 AM CDT...
AT 635 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUP CITY...OR 27 MILES SOUTH OF ORD...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOUP CITY...ARCADIA...NORTH LOUP...ASHTON...ROCKVILLE AND SHERMAN
RESERVOIR DAM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4109 9896 4117 9917 4152 9911 4152 9875
4114 9875
TIME...MOT...LOC 1135Z 205DEG 28KT 4121 9903
ADOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 654 AM CDT MON JUN 16 2014 NEZ039-161230- VALLEY NE- 654 AM CDT MON JUN 16 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL 730 AM CDT... AT 654 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIG OAK CANYON...OR 10 MILES WEST OF ORD...MOVING NORTH AT 60 MPH. PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORD...ELYRIA AND FORT HARTSUFF STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4147 9911 4150 9921 4174 9921 4174 9876 TIME...MOT...LOC 1154Z 200DEG 51KT 4161 9913 ADO
The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
7 hail. Local standard time, as filed.
Penny to nickel size hail was reported.
Delete me.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515989, 515990, 515991, 515992, 515993, 515994, 515995.